MDJunction - People Helping People
 
Ask a Question
08/24/2010 04:23 PM

Methotrexate and antibiotics

kellygirl08021
Posts: 16
Member

Ok, so here is my situation. I'm on MTX, 8 pills a week and I now have an abscess on one of my gums. My Rheumy told me that he is ok with any kind of antibiotic that I need to take but didn't say that I should stop taking my MTX which goes against everything that I know about MTX and antibiotics. All of my blood tests have come back with normal liver functions. So I'm wondering what I should look for as far as toxicity or whatever while I'm taking these two medications.

Thanks

Reply

08/24/2010 05:21 PM
Molly5
Molly5  
Posts: 1165
Senior Member

Whenever I need to take antibiotics I stop my Methotrexate and my Enbrel injections. This is what my doctor has advised. The RA drugs lower your resistance. I always just want to get well and of course dread the setback of going off the RA drugs. In the long run I think this is the best choice for me. Good luck with what ever you decide to do. KimWink

08/24/2010 05:30 PM
kellygirl08021
Posts: 16
Member

Molly....Thats what I was thinking too, I just can't understand why my doctor would say it's alright to take them both at the same time. The bottom line is that I'm really scared of what might happen if I'm on them both at the same time. My gut instinct is telling me to stop the MTX for the duration that I'm on the antibiotics. I just started them yesterday and tonight is my regular MTX night. So when you stop taking your MTX how long after you're done with the antibiotics do you resume taking MTX?

Post edited by: kellygirl08021, at: 08/24/2010 05:30 PM


08/24/2010 05:44 PM
Molly5
Molly5  
Posts: 1165
Senior Member

Well, usually I feel better after the antibiotics and I start as soon as my day comes up which is Mondays.

08/25/2010 05:57 AM
gettingoldsucks
gettingoldsucks  
Posts: 3430
Senior Member

Kelly, I've always been told to stop my RA meds while taking antibiotics. Did you ask the Pharmacist their opinion?

My liver enzymes flucuate all the time and I can never notice any symptons even when they are high. The Rheumy takes care and watches and stops or adjust meds as needed to bring the counts back down.


08/25/2010 06:18 AM
bits
bits  
Posts: 10865
VIP Member

I have always been told to stop DMARDs and/or Biologicals. Then start back one week after finishing antibiotics.

Please be careful dear.


08/25/2010 06:43 PM
amaqn9
 
Posts: 130
Member

Maybe you could ask your pharmacist? Then call back your DR.s office and double check?

Doesn't sound like it's worth guessing on.

I've taken z packs twice and was not told to stop my other meds, but I'm not on methrxt. I take biological, arava, plaquenil, prednisone.

Good luck!


08/25/2010 07:32 PM
kellygirl08021
Posts: 16
Member

Thanks for the help guys....I talked to my pharmacist, I have a great pharm, and he even agrees that I really shouldn't be taking them at the same time as MTX. The problem I am now having is being able to talk to my rheumy. For almost a year now he has been saying that I most likely will need to start taking another med along with my MTX because of the swelling isn't getting any better and the pain is not going away and now all of a sudden he tells me that I'm doing wonderful and (these are his exact words) "I know that you say that you are hurting but I have to go by what I see and not what you tell me." So now my trust has been shaken and I feel like I can't trust much of what he is saying. So bottom line is I stopped the MTX while I'm on the antibitics and I'm looking for a new rheumy. So if there is anyone on the board that lives in South Jersey and can recommend someone. lol

Post edited by: kellygirl08021, at: 08/25/2010 07:33 PM


08/26/2010 04:45 AM
gettingoldsucks
gettingoldsucks  
Posts: 3430
Senior Member

Hi Kelly, I'm glad you investgated. I wouldn't put up with comments like that from my docs. You don't have to test high all the time to be hurting or even test positive for RA for that matter. He should understand that. My Rheumy did the MTX 3 x's on me the first 1 and 1/2 years before he finally agreed it wasn't working and I got to many side effects. Now that we've built out trust relationship he seems to be understanding of it all and says trading RA issues for side effects isn't good either and he will try his hardest to get me on one that works with no side effects. I once asked him what he thought it would be like to have 20 different light to moderate issues going on all the time. It's not easy to ignore all the time and can seriously depress a person and get in the way of normal activities. Then throw in the RA flares and all the little symptons go 10 fold and bam, your down for the count.

How long has your swelling looked better or test results lower? Cuz a month or 2 doesn't mean much if your still getting symptons and joint pain. Don't let him make you feel like it's all in your head or your just not dealing with it well. We are all striving for remission and feeling only half better isn't good enough.

Hugs, Donna


08/26/2010 07:33 AM
kellygirl08021
Posts: 16
Member

Donna, Apparently when I went in June my swelling was up pretty high and then when I went this went I was told that comment I posted up there. So I guess in the span of two months my swelling went down, but in those two months I've had all the usual side effects including fatigue, malaise, really sore joints etc. On top of all that I apparently got a virus or an infection which caused me to develop an inner ear infection, viral vertigo, an abscessed tooth and yesterday a root canal to fix the tooth. According to my dentist the infection has been there for quite awhile and I didn't know it. My primary care doc also pressed on the back of my jaw and it hurt really bad. She asked me if I had ever been diagnosed with something or other with the jawbone, I can't remember what she said it was cause I was so dizzy and out of it from the vertigo. Oh and I'm also getting charlie horses in my right leg like crazy. When I told the rheumy that he said I needed to walk more but I told him that since my hubby is working overtime he doesn't get home until real late and I don't want to walk by myself for fear that i won't be able to make it home. His response...."Bring your cell phone with you and if you think you are hurting too much to get home, call 911." So I feel like he basically told me to get 911 on the speed dial cause I'll be calling them a lot to bring me home. lol

I am now in the midst of a new search for a rheumy, I just need better insurance, lol.

Thanks for all your help

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved